Osteonecrosis of the femoral head is considered to occur early during the course of corticosteroid treatment. However, it remains unclear exactly how early it can develop after initiation of corticosteroid treatment. We report a case of osteonecrosis of the femoral head in which abnormal findings were observed on short-tau inversion recovery (STIR) sequence image performed 2 weeks and 4 days after initiation of high-dose corticosteroid therapy. A 45-year-old man with hemophagocytic syndrome was started on prednisolone, with a maximum dose of 40 mg/day. On day 13 after initiation of this corticosteroid therapy, he transiently experienced left hip pain with no apparent cause. STIR sequence image 5 days after the onset of pain revealed high-intensity bone marrow lesions at the femoral neck of both hips. At 3 months after initiation of corticosteroid therapy, T1-weighted magnetic resonance imaging revealed concave-shaped low-intensity bands, which corresponded to the preceding high-intensity lesions on both hips. Because of the subsequent progression to collapse of the left femoral head, he underwent prosthetic replacement surgery. The high-intensity lesions on STIR sequence image indicate the possibility that osteonecrosis can occur within 3 weeks after initiation of high-dose corticosteroid therapy.
All Science Journal Classification (ASJC) codes
- Immunology and Allergy